Try it
Pharmacology · Antiepileptics: intravenous phenytoin
Sample itemIntravenous phenytoin during status epilepticus must be infused slowly, at no more than 50 mg per minute in adults. What is the main reason?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Cardiac arrhythmias and hypotension, partly due to the propylene glycol vehicle
Rapid intravenous phenytoin causes bradycardia, conduction block and hypotension, attributed to the drug and its propylene glycol and alcohol vehicle. ECG and blood pressure are monitored during loading. Fosphenytoin, a water-soluble prodrug, can be infused faster with fewer local reactions.
Option by option
A. Respiratory depression through GABA enhancement
Phenytoin blocks sodium channels and has little effect on GABA or respiratory drive.
B. Acute hepatic necrosis from rapid loading
Hepatotoxicity from phenytoin is idiosyncratic and not related to infusion speed.
C. Severe hypoglycaemia from insulin release
Phenytoin tends to inhibit insulin release and cause hyperglycaemia, not hypoglycaemia.
D. Cardiac arrhythmias and hypotension, partly due to the propylene glycol vehicle (correct)
Rapid infusion can cause hypotension and arrhythmia, so the rate is capped and the ECG monitored.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?